Alert archive / Texas / Tornado Warnings in 2007

Tornado Warning 8, NWS Midland/Odessa, TX

March 23, 2007Loving County, Texas

NWS Midland/Odessa, TX issued this tornado warning at Mar 23, 2007, 8:01 PM CDT for Loving County, Texas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 23, 2007, 8:01 PM CDT (01:01 UTC)
Expired
Mar 23, 2007, 8:28 PM CDT
In force
27 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Loving County, TX

The radar

The Midland/Odessa radar (KMAF), 139 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 23, 3:19 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2007-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2007-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2078 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
2.2
Supercell composite
8.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMAF 240101
TORMAF
TXC301-240145-
/O.NEW.KMAF.TO.W.0008.070324T0101Z-070324T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
801 PM CDT FRI MAR 23 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* TORNADO WARNING FOR...
  LOVING COUNTY IN WEST TEXAS...

* UNTIL 845 PM CDT

* AT 759 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES WEST OF
  SLASH RANCH...OR 12 MILES NORTHWEST OF MENTONE...MOVING NORTHEAST
  AT 35 MPH.

* THE TORNADO WILL AFFECT THE FOLLOWING LOCATIONS...
  NORTHERN LOVING COUNTY...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.

A TORNADO MAY FORM AT ANY TIME... TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3187 10379 3174 10364 3198 10336 3200 10372

$$
2 follow-up statements
000 
WWUS54 KMAF 240118
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
815 PM CDT FRI MAR 23 2007

TXC301-240145-
/O.CON.KMAF.TO.W.0008.000000T0000Z-070324T0145Z/
LOVING TX-
815 PM CDT FRI MAR 23 2007

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR LOVING COUNTY...

AT 815 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS 
SEVERE THUNDERSTORM WAS 5 MILES NORTHWEST OF SLASH RANCH...MOVING NORTH
AT 35 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...RURAL NORTHERN
LOVING COUNTY. 

A TORNADO MAY FORM AT ANY TIME...TAKE COVER NOW. ABANDON MOBILE
HOMES AND VEHICLES FOR MORE SUBSTANTIAL SHELTER. AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3187 10379 3174 10364 3198 10336 3200 10372

$$
000 
WWUS54 KMAF 240128
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
827 PM CDT FRI MAR 23 2007

TXC301-240137-
/O.CAN.KMAF.TO.W.0008.000000T0000Z-070324T0145Z/
LOVING TX-
827 PM CDT FRI MAR 23 2007

...THE TORNADO WARNING FOR NORTHERN LOVING COUNTY IS CANCELLED...

AT 827 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE TORNADO WARNING HAD WEAKENED AND 
MOVES OUT OF THE COUNTY...IT NO LONGER APPEARS CAPABLE OF PRODUCING 
TORNADOES OR OTHER SEVERE WEATHER. THEREFORE THE TORNADO WARNING IS 
CANCELLED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO AND WEST TEXAS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3187 10379 3174 10364 3198 10336 3200 10372

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this tornado warning went out at Mar 23, 3:22 PM CDT, 4 hours 39 minutes earlier.

Area forecast discussion, Mar 23, 3:22 PM CDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
322 PM CDT FRI MAR 23 2007

.UPDATE...
TORNADO WATCH #70 HAS BEEN ISSUED FOR THE SOUTHEASTERN NEW
MEXICO PLAINS...THE GUADALUPE AND DAVIS MOUNTAINS...THE MARFA
PLATEAU...THE PRESIDIO VALLEY...THE BIG BEND REGION...THE TRANS
PECOS...AND THE WESTERN AND CENTRAL PERMIAN BASIN UNTIL 11 PM CDT
(10 PM MDT). WE WILL ISSUE A ZFP UPDATE TO INCLUDE THE WATCH
HEADLINE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 2 PM THIS AFTERNOON TO 12 PM MDT SATURDAY
     FOR THE FOLLOWING ZONES...CENTRAL LEA COUNTY...EDDY COUNTY
     PLAINS...GUADALUPE MOUNTAINS OF EDDY COUNTY...NORTHERN LEA
     COUNTY...SOUTHERN LEA COUNTY.

TX...FLASH FLOOD WATCH FROM 3 PM CDT /2 PM MDT/ THIS AFTERNOON TO 1
     PM CDT /12 PM MDT/ SATURDAY FOR THE FOLLOWING ZONES...
     ANDREWS...DAWSON...GAINES...GUADALUPE MOUNTAINS...MARTIN.

&&

21/99
Hazardous weather outlook, Mar 23, 2:27 PM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT FRI MAR 23 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
227 PM CDT FRI MAR 23 2007 /127 PM MDT FRI MAR 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL OF 2 INCHES IN
DIAMETER AND LARGER...GUSTY WINDS OVER 65 MPH...AND POSSIBLY
TORNADOES ARE EXPECTED TO DEVELOP OVER SOUTHEAST NEW MEXICO
AND WEST TEXAS THIS AFTERNOON AND OVERNIGHT.

ALTHOUGH LOCATIONS TO THE NORTH AND WEST OF A FORT DAVIS...FORT
STOCKTON...BAKERSFIELD...STANTON...AND GAIL LINE WILL HAVE THE
GREATEST RISK OF SEEING THESE SEVERE STORMS...ALL OF SOUTHEAST NEW
MEXICO AND WEST TEXAS COULD SEE AT LEAST ISOLATED SEVERE STORMS.

HEAVY RAINFALL AND FLASH FLOODING WILL ALSO BE A THREAT AS COPIOUS
AMOUNTS OF MOISTURE ARE AVAILABLE IN THE ATMOSPHERE.  THIS WILL
ESPECIALLY BE TRUE ALONG AND NORTH OF A GUADALUPE MOUNTAINS...
JAL...AND STANTON LINE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
THIS AREA UNTIL 300 PM CDT SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

AFTER A LULL IN THUNDERSTORM ACTIVITY SATURDAY AFTERNOON AND
EVENING...SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE
SATURDAY NIGHT OVER THE RIO GRANDE...BIG BEND REGION...AND
LOWER TRANS PECOS.  AS THE ACTIVITY SPREADS NORTH THROUGH
SUNDAY AFTERNOON...THE SHOWERS AND STORMS ARE EXPECTED TO BECOME
MORE WIDESPREAD.

THERE IS A SLIGHT CHANCE SOME OF THESE STORMS WILL BE SEVERE
SUNDAY...WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREATS.
HEAVY RAINFALL AND FLASH FLOODING COULD BE MORE SIGNIFICANT AS
MANY AREAS WILL NOT HAVE DRIED OUT FROM EARLIER RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON AND OVERNIGHT
FROM THE VAN HORN AREA...DAVIS AND GLASS MOUNTAINS...AND NORTHWARD
ACROSS THE STOCKTON PLATEAU...UPPER TRANS PECOS...PERMIAN BASIN...
AND SOUTHEAST NEW MEXICO PLAINS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Mar 23, 6:41 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0632 PM     HAIL             CARLSBAD                32.40N 104.24W
03/23/2007  E1.75 INCH       EDDY               NM   TRAINED SPOTTER

            IN NW CARLSBAD...IN THE LA HUERTA NEIGHBORHOOD.

0634 PM     TORNADO          12 N TATUM              33.43N 103.32W
03/23/2007                   LEA                NM   TRAINED SPOTTER

            TORNADO TOUCHDOWN ON SH 206 BETWEEN TATUM AND CROSSROADS.

0637 PM     FUNNEL CLOUD     CARLSBAD                32.40N 104.24W
03/23/2007                   EDDY               NM   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED IN CARLSBAD BY TRAINED SPOTTER.

0620 PM     FLASH FLOOD      CARLSBAD                32.40N 104.24W
03/23/2007                   EDDY               NM   TRAINED SPOTTER

            4 TO 6 INCHES OF WATER ON LOW LYING ROADS IN CARLSBAD.

0620 PM     HAIL             CARLSBAD                32.40N 104.24W
03/23/2007  E1.00 INCH       EDDY               NM   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAIL FELL FOR 15 MINUTES ENDING AT
            635 PM CDT.

&&

74
Local storm report, Mar 23, 6:45 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
645 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             14 N TATUM              33.46N 103.32W
03/23/2007  E1.75 INCH       LEA                NM   TRAINED SPOTTER

            3 MILES NORTH OF THE INTERSECTION OF SH 206 AND 165.

&&

74
Local storm report, Mar 23, 6:54 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
654 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             10 E CARLSBAD           32.40N 104.07W
03/23/2007  E0.75 INCH       EDDY               NM   TRAINED SPOTTER

0634 PM     HAIL             TOYAH                   31.32N 103.79W
03/23/2007  E0.75 INCH       REEVES             TX   TRAINED SPOTTER

&&

74
Special weather statement, Mar 23, 6:55 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
655 PM CDT FRI MAR 23 2007

TXZ074-240100-
DAVIS/APACHE MOUNTAINS AREA-
655 PM CDT FRI MAR 23 2007

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR NORTHEASTERN JEFF DAVIS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL JEFF DAVIS COUNTY AT
655 PM CDT...MOVING NORTHEAST AT 30 MPH.  WIND GUSTS TO 55 MPH WILL
BE POSSIBLE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT FRIDAY EVENING
FOR SOUTHEAST NEW MEXICO.

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.
Local storm report, Mar 23, 7:17 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
717 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TORNADO          3 N CROSSROADS          33.56N 103.34W
03/23/2007                   LEA                NM   PUBLIC

            MEDIA REPORTED A CAR OVERTURNED BY A BRIEF TORNADO 3
            NORTH OF CROSSROADS ON STATE HIGHWAY 206...AWAITING
            FURTHER INFORMATION.

&&

74
Local storm report, Mar 23, 7:36 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
736 PM CDT FRI MAR 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             TOYAH                   31.32N 103.79W
03/23/2007  E0.88 INCH       REEVES             TX   EMERGENCY MNGR

            STORM SPOTTER AND PUBLIC REPORTED NICKEL SIZED HAIL
            COVERING THE GROUND IN TOYAH.

&&

74

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 7:08 PM CDTTornado WarningMAFReeves52 min
Mar 23, 7:16 PM CDTTornado WarningMAFPecos59 min
Mar 23, 7:18 PM CDTSevere Thunderstorm WarningMAFLoving42 min
Mar 23, 7:54 PM CDTSevere Thunderstorm WarningMAFLoving51 min
Mar 23, 8:12 PM CDTTornado WarningMAFPecos48 min
Mar 23, 8:25 PM CDTTornado WarningMAFUpton65 min
Mar 23, 9:01 PM CDTSevere Thunderstorm WarningMAFAndrews16 min
Mar 23, 9:29 PM CDTTornado WarningMAFReagan, Upton38 min
Mar 23, 9:40 PM CDTSevere Thunderstorm WarningMAFJeff Davis65 min
Mar 23, 9:59 PM CDTSevere Thunderstorm WarningMAFGlasscock22 min
Mar 23, 10:44 PM CDTSevere Thunderstorm WarningMAFJeff Davis61 min
Mar 23, 10:45 PM CDTSevere Thunderstorm WarningMAFReeves60 min
Mar 23, 11:04 PM CDTSevere Thunderstorm WarningMAFAndrews26 min
Mar 23, 11:24 PM CDTSevere Thunderstorm WarningMAFLoving51 min
Mar 23, 11:33 PM CDTSevere Thunderstorm WarningMAFPecos57 min
Mar 23, 11:45 PM CDTSevere Thunderstorm WarningMAFReeves30 min
Mar 23, 11:52 PM CDTSevere Thunderstorm WarningMAFWard, Winkler53 min
Mar 24, 12:27 AM CDTSevere Thunderstorm WarningMAFPecos63 min
Mar 24, 12:41 AM CDTSevere Thunderstorm WarningMAFCrane64 min
Mar 24, 12:45 AM CDTSevere Thunderstorm WarningMAFWard, Winkler15 min
Mar 24, 12:58 AM CDTSevere Thunderstorm WarningMAFEctor62 min
Mar 24, 1:39 AM CDTSevere Thunderstorm WarningMAFCrane36 min
Mar 24, 1:55 AM CDTSevere Thunderstorm WarningMAFMidland65 min

Nearby

Tornado Warnings in Texas, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.